Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 211, NWS Sioux Falls, SD

September 19, 2023Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2023, 1:19 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2023, 1:19 AM CDT (06:19 UTC)
Expired
Sep 19, 2023, 1:45 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:46 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 18, 10:46 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1046 PM CDT Mon Sep 18 2023

.SHORT TERM...(This Evening through Tuesday)
Issued at 249 PM CDT Mon Sep 18 2023

Key Messages:

1. Warmer than average conditions continue into mid week.

2. Mostly dry conditions for the next couple of days, outside of
isolated chances in northwestern IA.

3. Possibly more widespread shower/storm chances return late week
through the weekend across the northern and central Plains.
Confidence in the details remains low given the lack of run to run
and model to model consistency.

_______________________________________________________________

Short Term Discussion:

Breezy southeasterly winds continue this afternoon east of I-29
thanks to mixing and a tighter surface pressure gradient as a
boundary works through - gusting at times to around 35 mph. Winds
are light west of the James River. Mid/high clouds along with
some very patchy wildfire smoke can be seen on satellite.
Temperatures have warmed into the mid 70s to upper 80s as of 19z/2
PM CDT.

Went a bit more mild with the lows tonight, based on how warm
(relatively) most places stayed last night into this morning and
with warm air aloft. Could certainly see some sites cooler than
forecast if winds are lighter and/or clouds are less prevalent than
expected. Generally, overnight temps drop into the 50s. Southeast
winds may vary a bit as subtle surface low pressure treks across
northern NE. With WAA and a subtle mid level short wave moving
overnight across the Hwy 20 corridor, can't entirely rule out a
couple of isolated sprinkles. Better low level moisture resides off
to the southeast, so kept the forecast dry. Mid and high clouds
likely will be a spoilsport for those wanting to catch a glimpse
of the aurora.

Another above average day Tuesday with highs in the mid 80s to lower
90s (10 or so degrees above average) with temps aloft in the top 10
percentile when compared to climatology for this time of year.
Southerly winds won't be as breezy with a more relaxed surface
pressure gradient and weaker flow aloft.

.LONG TERM...(Tuesday Night through Monday)
Issued at 249 PM CDT Mon Sep 18 2023

Another wave passing to our south could bring isolated precip to the
southeastern portions of the CWA (along/east of Hwy 60 in
northwestern IA). We may struggle with mid layer moisture, ending up
with more stratus than possible sprinkles. Again, kept the
forecast dry. Mild lows again in the 50s. More of the same
Wednesday; warm and a touch breezier. Highs in the 80s again with
southeast winds. Messy flow aloft (subtle waves and WAA) may
provide enough lift to allow some isolated showers and storms to
develop, but again, the main question remains low level moisture.

Models continue to lack consistency in the progression and evolution
of the trough (currently near AK) which treks east through the
latter half of the week and into the weekend. 18.00z models were
in more agreement than runs the last couple of days, with
deterministic guidance from the GFS/ECMWF/Canadian all on board
with a more closed low moving in late this week. However, 18.12z
runs have added variety back into solutions with the GFS/ECMWF now
maintaining a more progressive mid level trough. Evolution is
even more varied for early next week as to where and when this
trough/low moves out. Timing differences still vary by 12 hours or
more. Ensembles are also lacking consistency, keeping confidence
in details low. Outside of keeping pops lower than categorical
values, no major changes to the NBM at this time.

Based on current guidance, a cooling trend is on tap for the
weekend. The northern and central Plains should see precip - but
timing, amounts, and location remain uncertain. With the tight
surface pressure gradient, breezy conditions prevail. If you have
outdoor plans from Thursday onward, keep an eye on the forecast and
be prepared to alter plans if weather dictates.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1046 PM CDT Mon Sep 18 2023

Scattered showers and thunderstoms along the IA/SD/NE border will
continue to push eastwards over the next couple hours. LLWS will
continue to impact the KSUX terminal along with areas eastwards into
NW Iowa until shortly after daybreak. Given the recent rainfall,
patchy to areas of fog look likely if we will be able to clear out
the clouds, especially for areas south of I-90. Can't rule out
additional river valley and/or other low-lying areas seeing some
patchy fog as well. After any fog dissipates, expect a quiet and
warm/hot Tuesday with weak winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...APT
Hazardous weather outlook, Sep 18, 6:10 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
610 PM CDT Mon Sep 18 2023

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ038>040-050-052>071-192315-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Union-
610 PM CDT Mon Sep 18 2023

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Smaller precipitation chances will return on Wednesday mostly north
of I-90. However, the better chances should be confined to the
Hwy-14 corridor.

More concrete precipitation chances return to the area starting
Thursday night and should continue through Sunday. However, details
remain uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020>022-031-032-192315-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
610 PM CDT Mon Sep 18 2023

This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.

.DAY ONE...Tonight.

Tonight may see isolated showers and thunderstorms for areas along
and south highway 20 in northwest Iowa. While no severe weather is
expected, dangerous lightning is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Smaller precipitation chances will return on Wednesday mostly north
of I-90. However, the better chances should be confined to the
Hwy-14 corridor.

More concrete precipitation chances return to the area starting
Thursday night and should continue through Sunday. However, details
remain uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.